Alert archive / Montana / Flood Watches in 2018
Flood Watch 3, NWS Great Falls, MT
NWS Great Falls, MT issued this flood watch at May 10, 2018, 6:21 PM MDT. It was in force for 42 hr.
The area
The counties it named.
The facts
- Issued
- May 10, 2018, 6:21 PM MDT (00:21 UTC)
- Expired
- May 12, 2018, 12:11 PM MDT
- In force
- 42 hr
- Issued by
- NWS Great Falls, MT
- Flood severity
- None
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flood watch went out at May 10, 6:04 PM MDT, 17 minutes earlier.
Area forecast discussion, May 10, 6:04 PM MDT, 17 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 604 PM MDT Thu May 10 2018 ...Early Evening Update and Updated Aviation Discussion... .UPDATE... Adjusted PoPs and QPF slightly and expanded thunderstorm chances into the early overnight tonight. Right-moving supercell severe thunderstorm north of Havre is showing signs of weakening as it moves along a low-level surface and instability boundary. We continue to watch upstream along the US/Canada border for additional development along this boundary, but more than likely this will be the only severe storm this evening. CC && .SYNOPSIS... A strong and slow moving Pacific weather system will produce periods of rain and mountain snow tonight through Friday. The heaviest precipitation is expected tonight across central Montana including the Rocky Mountain Front. Precipitation moves away through Southwest Montana Friday night into Saturday. Temperatures trend cooler on Friday with snow levels falling to around 6000 feet. && .AVIATION... Updated 0003Z. VFR conditions will deteriorate to MVFR and possibly IFR at times through the evening and overnight and lasting into Friday as a low pressure system moves overhead. && .HYDROLOGY... Warm temperatures and recent rainfall continue to bring overland flooding. The situation will get more complicated through the weekend as several disturbances could bring areas of increased rainfall across the area. The cooling temperatures with this disturbance may slow down runoff from snowmelt. As a result many river forecasts were slightly lowered today. With the high amounts of QPF possible continued the Flood Watch for Simms and Vaughn along the Sun River, Big Hole River at Melrose, and the Jefferson River near Three Forks. An Areal Flood Warning remains in effect for the Helena Valley and the Lincoln area. Numerous problems have been reported along Tenmile Creek, with impacts possible on Prickly Pear and Sevenmile Creeks. Problems have also been reported in the Lincoln area, with multiple homes having water running through them, especially in the Stemple Pass and Good News Lane areas. An Areal Flood Warning is now in effect for the Deep Creek area in Broadwater County. Emergency Management reports rises in the creek, and potential flooding of homes. All advisories and warnings will remain in effect until the impacts from flooding have diminished. As mentioned...a series of disturbances will bring widespread chances for rain tonight through the end of the week. Rainfall amounts of a half inch to an inch are possible during the next three days. This could bring additional flooding concerns. Those in low lying areas and near rivers or creeks should be alert for additional flooding. Anglin && .PREV DISCUSSION... /ISSUED 303 PM MDT Thu May 10 2018/ Tonight through Saturday... A low pressure center aloft consolidates over Washington by this evening and then shifts southeastward to northeastern Nevada by late Friday evening, while cutting-off from the polar front jet stream. This low then looks to move northeastward to southern Idaho by late Saturday evening as high pressure ridging aloft nudges into North-Central Montana. The result should be widespread precipitation redeveloping via large-scale ascent over the CWA this evening into Friday. Northeasterly low- to mid-level upslope flow into the Rocky Mountain Front and central Montana mountains will likely enhance precipitation over portions of North-Central Montana. Precipitation chances then begin to decrease from north to south Friday night into Saturday. A cooling trend today continues into Friday, when high temperatures are expected to be well below- normal. Temperatures then rebound somewhat on Saturday, but will still be below-normal. As a result, today's snow levels near 7000-8000 feet in north-central Montana and near 8000-9000 feet MSL in the southwest will fall to near 6000-7000 feet MSL region- wide by Friday night into Saturday. This should allow about 1-3 inches of snow to fall along Big Hole, Chief Joseph, and Kings Hill passes tonight and again Friday night. Saturday night through Wednesday...Forecast model guidance appears to be coming into somewhat better agreement during this period. In general, the aforementioned cut-off low pressure center aloft looks to meander over northern Nevada and/or southern Idaho through Tuesday as high pressure ridging aloft continues to become established over Montana. On Wednesday, this low should begin to shift northeastward toward southeastern Montana as it gravitates toward a shortwave trough diving southeastward over central Canada. Accordingly, scattered showers and afternoon/early evening thunderstorms remain in the forecast, especially over southwest Montana. Temperatures look to be near or slightly below-normal Sunday before moderating to solidly above-normal by Tuesday and Wednesday of next week. Jaszka && .PRELIMINARY POINT TEMPS/POPS... GTF 43 48 40 54 / 100 100 50 30 CTB 41 49 36 61 / 80 80 10 10 HLN 42 51 41 54 / 100 80 60 50 BZN 41 53 39 51 / 100 90 80 70 WEY 32 47 31 46 / 70 70 70 60 DLN 37 51 37 49 / 80 70 70 60 HVR 40 54 39 62 / 80 70 10 10 LWT 39 48 37 50 / 100 90 60 60 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 3 AM to 9 AM MDT Friday above 6500 feet for Cascade...Judith Basin...Meagher. Winter Weather Advisory from 3 AM to 9 AM MDT Friday above 6000 feet for Jefferson. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, May 10, 1:29 PM MDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
129 PM MDT THU MAY 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TORNADO 6 SW MOORE 46.91N 109.78W
05/09/2018 JUDITH BASIN MT BROADCAST MEDIA
KRTV RELAYED A REPORT OF A BRIEF TORNADO
NEAR MOORE. MULTIPLE PICTURES SHOW THE
TORNADO LOFTED DIRT INTO THE AIR...BUT NO
DAMAGE WAS REPORTED. THE TORNADO WAS
ASSOCIATED WITH A NON-SUPERCELL THUNDERSTORM
THAT PASSED JUST NORTH OF MOORE.
&&
MARTIN/SYNERLocal storm report, May 10, 2:55 PM MDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
255 PM MDT THU MAY 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HEAVY RAIN 1 NNW LEWISTOWN 47.07N 109.43W
05/10/2018 M1.31 INCH FERGUS MT TRAINED SPOTTER
24 HOUR RAINFALL TOTAL THROUGH 8:00 AM, MAY
10.
&&
MARTINSpecial weather statement, May 10, 3:41 PM MDT, 2 hours 40 minutes before
Special Weather Statement National Weather Service Great Falls MT 341 PM MDT THU MAY 10 2018 MTZ011-045-102230- Liberty MT-Hill MT- 341 PM MDT THU MAY 10 2018 ...STRONG THUNDERSTORM TO IMPACT FAR NORTHEASTERN LIBERTY AND FAR NORTHWESTERN HILL COUNTIES... At 339 PM MDT, Doppler radar was tracking a strong thunderstorm 28 miles north of Joplin, or 31 miles north of Chester, moving east at 25 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This storm may produce accumulating hail. This storm will remain over mainly rural areas of northeastern Liberty and northwestern Hill Counties. LAT...LON 4885 11048 4884 11098 4900 11104 4900 11049 TIME...MOT...LOC 2139Z 256DEG 21KT 4896 11092 Martin
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 6:00 PM MDT | Severe Thunderstorm Warning | TFX | Hill | 15 min |
| May 10, 6:41 PM MDT | Areal Flood Advisory | TFX | Jefferson | 4 days |
| May 10, 7:21 PM MDT | River Flood Warning | TFX | Beaverhead, Madison | 51 hr |
| May 10, 8:47 PM MDT | Special Weather Statement | TFX | Judith Basin | 43 min |
| May 10, 9:39 PM MDT | Special Weather Statement | TFX | Judith Basin | 66 min |
| May 10, 11:21 PM MDT | Areal Flood Warning | TFX | Lewis and Clark | 7 days |
| May 11, 10:54 AM MDT | River Flood Watch | TFX | 14 hr | |
| May 11, 1:24 PM MDT | Areal Flood Warning | TFX | Cascade | 47 hr |
| May 11, 2:50 PM MDT | Winter Weather Advisory | TFX | 18 hr | |
| May 11, 2:58 PM MDT | River Flood Warning | TFX | Cascade | 29 hr |
| May 11, 5:15 PM MDT | River Flood Warning | TFX | Broadwater, Gallatin | 51 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.